Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2013, 5:32 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2013, 5:32 PM MDT (23:32 UTC)
- Expired
- Sep 11, 2013, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 190 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 7:15 PM MDT | FLASH FLOOD | Carlsbad, NM | AT LEAST 1 FOOT OF WATER RUNNING OVER TANSIL ROAD/DAM IN SOUTH CARLSBAD, WHICH IS NOW BARRICADED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654
WGUS54 KMAF 112332
FFWMAF
NMC015-120230-
/O.NEW.KMAF.FF.W.0028.130911T2332Z-130912T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM MDT WED SEP 11 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 830 PM MDT
* AT 524 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A BROKEN LINE OF THUNDERSTORMS FROM NEAR CAVERN CITY AIR TERMINAL
TO NEAR THE TEXAS STATELINE...MOVING NORTHEAST AT 20 MPH.
THESE SHOWERS AND STORMS ARE PRODUCING NEARLY ONE INCH PER HOUR
RAINFALL AMOUNTS...AND WILL CONTINUE TO MOVE OVER SOME OF THE SAME
AREAS. THEREFORE...FLASH FLOODING IS EXPECTED TO RESULT.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
CARLSBAD...
OTIS...
CARLSBAD NORTH...
AVALON...
LAKE AVALON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3266 10442 3261 10402 3220 10415 3202 10414
3202 10432 3202 10452 3219 10452
$$2 follow-up statements
546
WGUS74 KMAF 112354
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM MDT WED SEP 11 2013
NMC015-120230-
/O.CON.KMAF.FF.W.0028.000000T0000Z-130912T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
554 PM MDT WED SEP 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
CENTRAL EDDY COUNTY...
AT 547 PM MDT...TRAINED WEATHER SPOTTERS REPORTED WATER RUNNING OVER
ROADS IN PORTIONS OF SOUTHERN CARLSBAD. SHOWERS AND THUNDERSTORMS
PRODUCING OVER ONE INCH PER HOUR ARE MOVING NORTH AT 20 MPH OVER
NORTHERN CARLSBAD...WITH ADDITIONAL SHOWERS AND STORMS MOVING NORTH
FROM THE TEXAS STATELINE. PEOPLE SHOULD USE CAUTION...ESPECIALLY
WHERE DARK CANYON DRAW INTERSECTS BOYD DRIVE AND RADIO BOULEVARD...
AND SAN JOSE BOULEVARD.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
AVALON...CAVERN CITY AIR TERMINAL...CARLSBAD NORTH...BRANTLEY LAKE
STATE PARK...SEVEN RIVERS...OTIS...LAKEWOOD...CARLSBAD AND AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3266 10442 3261 10402 3220 10415 3202 10414
3202 10432 3202 10452 3219 10452
$$282
WGUS74 KMAF 120122
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
722 PM MDT WED SEP 11 2013
NMC015-120230-
/O.CON.KMAF.FF.W.0028.000000T0000Z-130912T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
722 PM MDT WED SEP 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
CENTRAL EDDY COUNTY...
AT 709 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SHOWERS AND THUNDERSTORMS PRODUCING ONE HALF TO ONE INCH PER
HOUR RAINFALL RATES OVER CARLSBAD...MOVING NORTH AT 20 MPH. AT 715 PM
MDT...THE CARLSBAD FIRE DEPARTMENT REPORTED AT LEAST 1 FOOT OF WATER
RUNNING OVER LOWER TANSIL ROAD/DAM IN SOUTH CARLSBAD...WHICH IS BEING
BARRICADED. ALTHOUGH RAINFALL MAY DECREASE WITHIN THE NEXT HOUR...LOW
LYING AREAS AND OTHER FLOOD PRONE AREAS WILL LIKELY SEE RUNOFF
CONTINUE...IF NOT FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
AVALON...CAVERN CITY AIR TERMINAL...CARLSBAD NORTH...BRANTLEY LAKE
STATE PARK...SEVEN RIVERS...OTIS...LAKEWOOD...CARLSBAD AND AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3266 10442 3261 10402 3220 10415 3202 10414
3202 10432 3202 10452 3219 10452
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 5:29 PM MDT, 3 minutes earlier.
Area forecast discussion, Sep 11, 5:29 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT Wed Sep 11 2013 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Showers with isolated thunderstorms will continue to affect CNM over the next few hours. HOB may be impacted by a few showers as well. Showers and thunderstorms are also possible for mainly these two terminals through the early morning hours Thursday. MVFR ceilings are possible across the area Thursday morning. Southeast winds will decrease in intensity over the next couple of hours. Winds will again become stronger and gusty by Thursday afternoon. && PREV DISCUSSION... /ISSUED 143 PM CDT Wed Sep 11 2013/ .DISCUSSION... Today focus continues to be on heavy rain potential across the w, mainly from the Davis to GDP Mtns and into SE NM. 3h Streamlines indicate upper level divergence maximized with convective genesis area INVOF El Paso City. Some breaks in clouds noted on visible imagery across the Trans Pecos and expect that coverage will be on the increase these next several hours. Precipitable water is high, about 170% of normal across the wrn CWFA. Steering flow is strong enuf for cells to move, but pattern is favorable for SHRA/TSRA to repetitively move across the same areas, and thus there the potential for local heavy rain and flooding/flash flooding. Also heavy rain that falls in the Sacramento Mtns may eventually result in flooding of low water crossings along Rio Penasco (DAYN5) and Fourmile Draw (LKWN5). Across the PB scattered PoPs still look good today, especially if breaks in low clouds occur. Will hold onto to scattered PoPs across the w overnight with local heavy rain. Across the plains SHRA will mostly be tied to diurnal heating cycle. Thursday mid level ridge will become more an influence and push mid level moist axis back to the w and thus PoPs will decrease across the mtns. A few SHRA may track across the PB Thursday PM with a trof moving wwd. A weak front will try to backdoor into the N-NE CWFA Friday PM which would increase PoPs there. For now will wait for more evidence of frontal boundary before making substantial changes. Saturday will be interesting wrt PoPs. NAM12/Canadian bring a well defined shrtwv from the SE-NW and into/thru the central PB. Initially we will quietly bump up PoPs into Isold/slight chance for Saturday for the PB. SHRA/TSRA will have a chance to increase across the mtns into Sunday with moist axis and weakness/shear axis in bifurcated mid level ridge. This may develop ewd into Tue/Wed as mid level wlys attempt to push this axis farther ewd. Temperatures thru this forecast cycle are mostly from just below normal to just above. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 90 67 89 / 20 10 10 10 BIG SPRING TX 73 90 69 90 / 20 10 10 10 CARLSBAD NM 69 89 68 90 / 40 20 10 10 DRYDEN TX 73 90 72 91 / 20 10 10 10 FORT STOCKTON TX 70 90 68 91 / 20 10 10 10 GUADALUPE PASS TX 65 81 62 83 / 40 30 10 10 HOBBS NM 68 89 66 88 / 30 10 10 10 MARFA TX 63 81 59 83 / 30 10 10 10 MIDLAND INTL AIRPORT TX 70 91 68 90 / 20 10 10 10 ODESSA TX 70 90 68 90 / 20 10 10 10 WINK TX 72 93 69 92 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 11, 12:20 PM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT WED SEP 11 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT WED SEP 11 2013 /1220 PM MDT WED SEP 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS ALL AREAS...ESPECIALLY AREAS WEST OF THE PECOS RIVER. MOISTURE LEVELS WILL BE HIGH AND HEAVY RAIN WILL BE POSSIBLE. SOME STORMS MAY MOVE ACROSS THE SAME AREAS THAT SAW RAINFALL THE PAST FEW DAYS INCREASING THE POTENTIAL FOR FLOODING OR FLASH FLOODING IN THE MOUNTAINS. STORMS THAT DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL TO FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON FOR MAINLY THE GUADALUPE MOUNTAINS. ISOLATED ACTIVITY WILL BE POSSIBLE ALONG AND WEST OF A SEMINOLE TO PECOS TO LAJITAS LINE. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY ABREAST TO THE LATEST FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:12 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 11, 5:18 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.